Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 96, NWS Gray, ME

July 6, 2011Franklin County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 6, 2011, 4:40 PM EDT for Franklin County, Oxford County, Maine. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 4:40 PM EDT (20:40 UTC)
Expired
Jul 6, 2011, 5:15 PM EDT
In force
35 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 81 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:10 PM EDTTSTM WND DMGRumford, MENUMEROUS TREES DOWN THROUGHOUT RUMFORD
Jul 6, 5:20 PM EDTTSTM WND DMGHanover, MENUMEROUS TREES DOWN ON ROUTE 2 IN HANOVER. TIME ESTIMATED FROM RADAR.
Jul 6, 5:20 PM EDTTSTM WND GST 601 W Rumford, MEESTIMATED 50 TO 60 MPH WINDS AT THIS TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:29 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS51 KGYX 062040
SVRGYX
MEC007-017-062115-
/O.NEW.KGYX.SV.W.0096.110706T2040Z-110706T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
440 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OXFORD COUNTY IN WESTERN MAINE...
  SOUTHERN FRANKLIN COUNTY IN WESTERN MAINE...

* UNTIL 515 PM EDT...

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF RUMFORD...OR 7 MILES NORTH OF BETHEL...AND MOVING
  EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RUMFORD...MEXICO...DIXFIELD AND WILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE.

&&

LAT...LON 4475 7020 4452 7014 4441 7081 4459 7087
TIME...MOT...LOC 2040Z 255DEG 32KT 4452 7071

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 6, 3:59 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT WED JUL 6 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TOMORROW THROUGH
FRIDAY. A WEAK COLD FRONT WILL CROSS THE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE NORTHEAST SATURDAY NIGHT AND WILL
MOVE OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF
THE EAST COAST MONDAY AS A COLD FRONT MOVES IN FROM THE WEST. THE
COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MINOR FORECAST UPDATE TO TREND POP TO CURRENT SPEED OF THE LINE OF
TSTMS WORKING THRU VT ATTM. MORE ISOLD TSTMS ARE POPPING AHEAD OF
THE LINE AND WILL IMPACT PORTIONS OF NRN GRAFTON AND OXFORD AND
ALL OF COOS COUNTIES FOR THE NEXT COUPLE OF HOURS.

MARGINALLY SVR HAIL WILL BE A THREAT WITH THE STRONGEST
UPDRAFTS...BUT DAMAGING WINDS REMAIN THE CONCERN. KCXX 88D SAMPLED
MULTIPLE SIGNATURES SHOWING AOA 60 KT WINDS DOWN TO 200 TO 300 FT.
THE RESULT HAS BEEN WIDESPREAD WIND DAMAGE IN PARTS OF THE WFO BTV
CWFA. DCAPE IS INCREASING THROUGHOUT NH AND EXTREME WRN ME...AND
LLVL LAPSE RATES REMAIN IN EXCESS OF 8 C/KMK. THIS WIND THREAT
SHOULD BE REALIZED IN THE CT RIVER VALLEY WITHIN THE NEXT
HOUR...MOVING EWD AFTER THAT.

THE ADDITIONAL THREATS OF HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE APPARENT WITH THE LINE.

WITH THE LOSS OF HEATING AND STABILIZATION OF THE BOUNDARY
LYR..EXPECT THE LINE TO GRADUALLY WEAKEN AS IT APPROACHES THE
COAST THIS EVENING. HOWEVER...TSTMS WILL LKLY CONTINUE INTO THE
NIGHT WITH SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE MOVES INTO THE CWFA FOR THU. THIS WILL KEEP THINGS
QUIET AND DRY. TEMPS A MAV/MET BLEND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN IN PLACE OVER THE FORECAST AREA ON
FRIDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID-ATLANTIC
COAST FRIDAY NIGHT AND THEN TRACK SOUTH OF THE REGION AND OUT TO
SEA. THE RESULT FOR NORTHERN NEW ENGLAND SHOULD ONLY BE SOME
CLOUDS AND A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE BEGINS
TO BUILD AGAIN ON SUNDAY AND WILL REMAIN IN PLACE OVER THE AREA
THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES ON TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...VFR EXPECTED FOR THE MOST PART TODAY THROUGH THURSDAY
EXCEPT IN SCT THUNDERSTORMS THIS AFTERNOON AND EVENING. SFC WIND
GUSTS IN EXCESS OF 40KT POSSIBLE TODAY IN STORMS.

LONG TERM...PRIMARILY VFR THROUGHOUT THE PERIOD. IF SATURDAYS
SYSTEM TRACK A BIT FURTHER NORTH THEN WE MIGHT SEE SOME IFR
CIGS/VSBYS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA.
THOUGH WINDS WILL GUST TO NEAR 20 KT THIS AFTN. SOME STRONG TSTMS
ARE POSSIBLE COMING OFF THE LAND THIS EVE...BEFORE WEAKENING TNGT.

LONG TERM...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...LEGRO
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 6, 1:53 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
153 PM EDT WED JUL 6 2011

MEZ007>009-012>014-NHZ001>009-071800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
153 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. DAMAGING WINDS
WILL BE THE MAIN THREAT. THE BEST CHANCE FOR THUNDERSTORMS TODAY
WILL LIKELY BE ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-071800-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. A FEW STRONG TO
SEVERE STORMS MAY MOVE OUT OF THE WATCH AREA ONTO THE COASTAL
PLAIN THIS EVENING. ANY STORM MAY BE CAPABLE FOR DAMAGING WINDS
AND HAIL AS THEY DO SO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-071800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO SURFACE
LIGHTNING WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 4:35 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT WED JUL 6 2011

MEZ007-012-062100-
NORTHERN OXFORD-SOUTHERN OXFORD-
435 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 500 PM
EDT...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF NEWRY...OR ABOUT 7 MILES
NORTHWEST OF BETHEL...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND BETHEL...NEWRY...MILTON...HANOVER...
RUMFORD AND MEXICO THROUGH 500 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4465 7057 4443 7043 4438 7091 4456 7096

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:28 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford47 min
Jul 6, 4:35 PM EDTSpecial Weather StatementGYXOxford25 min
Jul 6, 4:44 PM EDTSpecial Weather StatementGYXSomerset46 min
Jul 6, 5:00 PM EDTSevere Thunderstorm WarningGYXOxford45 min
Jul 6, 5:08 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford37 min
Jul 6, 5:14 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset46 min
Jul 6, 5:35 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Somerset40 min
Jul 6, 6:00 PM EDTSevere Thunderstorm WarningGYXOxford, York45 min
Jul 6, 6:11 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Sagadahoc and 2 more49 min
Jul 6, 6:52 PM EDTSpecial Weather StatementGYXKennebec, Lincoln, Sagadahoc, Waldo38 min
Jul 6, 6:52 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford, York53 min
Jul 6, 7:01 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Somerset, Waldo29 min
Jul 6, 7:11 PM EDTSpecial Marine WarningGYX49 min
Jul 6, 7:13 PM EDTSpecial Weather StatementGYXCumberland, Sagadahoc47 min
Jul 6, 7:49 PM EDTSpecial Marine WarningGYX56 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.